Iowa, 2008

Damaging Wind in Iowa, July 21, 2008

July 21, 2008 · NWS OAX · 1 event in 1 county or zone

A line of severe thunderstorms developed over north central and northwest Nebraska during the early evening hours of July 21. The storms developed north of a weak cold front/outflow boundary left over from morning thunderstorms in northeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of severe thunderstorms developed over north central and northwest Nebraska during the early evening hours of July 21. The storms developed north of a weak cold front/outflow boundary left over from morning thunderstorms in northeast Nebraska. Since the storms developed on the edge of an extremely unstable airmass, a few supercells were embedded within the line. The activity shifted east during the late evening and overnight hours as the low level jet veered to a more westerly direction. The storms produced areas of damaging winds and isolated reports of large hail, mainly over Nebraska, as warm and dry air in the mid levels southeast of the region limited the southern extent of development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 20, 8:45 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 20, 8:45 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
945 PM CDT SUN JUL 20 2008

.UPDATE...
EXPECT TSTMS TO DEVELOP FIRST NEAR SD BORDER...THEN MOVE SE LATER
IN THE NIGHT. UPDATED POPS TO REFLECT THIS TREND MAINLY WITHIN
WATCH AREA. DRY AIR IN MID LEVELS OF SOUNDING GIVES SUPPORT TO
POSSIBLE DERECHO OR STRONG LINEAR EVENT MENTIONED IN SEVERAL SPC
DISCUSSIONS. HEAVY RAIN STILL A POSSIBILITY...BUT COUNTIES IN
NORTHEAST NEB MOST PRONE TO HIGHEST TOTALS HAVE 3 HR FLASH FLOOD
GUID MAINLY AT OR MORE THAN 2 INCHES.

&&

.PREV DISCUSSION... /ISSUED 337 PM CDT SUN JUL 20 2008/

DISCUSSION...

MORNING/EARLY AFTN SVR CONVECTION NERN ZONES ASSOCD WITH ELEVATED
BNDRY/WRM ADVCTN...AIDED BY SUBTLE H5 TROUGH...HAD WEAKENED AND
SHIFTED NE OF THE FCST AREA AS OF 20Z. ALTHO THERE IS A SLGT CHC
OF REGENERATION ON TRAILING EDGE OF CONVECTION EARLY...OR ON WEAK
SFC BNDRY STLT SHOWED FM OMA NW THRU BVN...MAIN ACTION WL PRBLY BE
LATER THIS EVENING/OVERNIGHT. VERY UNSTABLE CONDS WERE IN PLACE
OVR WRN/CNTRL NEBR WITH JUICY UPSLOPE FLOW EVIDENT TWD ERN PNHDL
WITH SFC/H85 DWPTS IN LOWER 60S F AND 20 C RESPECTIVELY. WOULD
EXPECT CONVECTION TO DVLP TO OUR W THRU EARLY EVENING WITH
ACTIVITY MOVG ESE ACROSS CWA TNGT...SPCLY NRN 1/2...AS LOW LVL JET
VEERS. THIS LOW LVL JET IS ALSO FCST TO BE A LTL STRONGER TNGT
THAN LAST NGT. IN ADDITION...SHORT WAVE TROUGH STLT SHOWED TOPPING
RIDGE IN SCNTRL MT WL BE DROPPING TWD NERN NEBR LATE TNGT. THUS
INCREASED POPS INTO LIKELY RANGE NRN CWA TNGT. ALSO MENTIONED
HEAVY RAIN WITH PRECIPITABLE WATER VALUES FCST TO INCREASE TO
AROUND 2 INCHES. HOWEVER...WITH FFG VALUES MOSTLY IN 2-2.5 INCH
RANGE N...SOME QUESTION ON COVERAGE DUE TO STILL HIGH HEIGHTS/WARM
H7 TEMPS AND SPOTTY NATURE OF ANY PCPN NRN ZONES LAST FEW
DAYS...DID NOT ISSUE FLASH FLOOD WATCH ATTM. SCT CONVECTION SHOULD
BE ONGOING MON AM...SPCLY NERN ZONES...WITH ACTIVITY LIKELY
SETTING UP A BIT FARTHER S MON AFTN/EVENING. AFOREMENTIONED MT
SHORTWV TROUGH WL BE DROPPING OVR RIDGE LOWERING HGTS ACROSS FCST
AREA TO GO ALONG WITH INCREASED AFTN INSTABILITY NEAR
FRONT...WHICH IS FCST BY NAM/GFS TO EXTD ACRS SRN ZONES BY 00Z
TUE. DID NOT DROP MENTION OF AFTN/EARLY EVENING CONVECTION NRN
ZONES...HOWEVER...AS AFTN INSTABILITY LINGERS THERE AS
WELL...ALTHOUGH CHCS APPEARS LESS...SPCLY BY MON NGT. WITH PROBL
MORNING DEBRIS/LEFT OVER CONVECTION...AND COOLER ENE SFC
FLOW...DID LOWER TEMPS NERN ZONES A BIT ON MON.

IN TUE/WED PD UPPER HGTS TRY TO RECOVER A BIT AS A WEAKENING SFC
BNDRY GETS PUSHED S OF CWFA AND THEN DISPTS. HARD TO PIN DOWN PCPN
CHCS TO ANY ONE THING IN THAT PD BUT LEFT IN SLGT CHC
POPS...MAINLY S ON TUE AND THEN CWA-WIDE TUE NGT/WED. ENE FLOW TUE
SHOULD LIMIT HEATING A BIT WITH SOME RECOVERY EXPECTED WED AS FLOW
TURNS MORE SERLY. A BETTER CHC OF PCPN STILL ON TRACK WED NGT/THU
AS ANOTHER WAVE TOPS RIDGE AND DRIVES CDFNT INTO CWA. DECENT
AGREEMENT BTWN GFS/ECMWF ON THIS. LEFT FRI/SAT PD DRY AS UPPER
HGTS BUILD SLIGHTLY. HOWEVER...WEAK BNDRYS IN THE VCNTY FCST BY
GFS ALONG WITH MOISTURE/INSTABILITY RETURN COULD PROMOTE CHANGES
IN LATER FCSTS. ALSO INITIATED SUN DRY AS WELL AS 20/00Z GFS
ENSEMBLE MEAN STILL FCST AREA UNDER PRETTY HIGH H5 HGTS. DIDN/T
MAKE TOO MANY CHANGES TO TEMPS IN THE EXTENDED...WHICH WERE CLOSE
TO MEX GUIDANCE. IF UPPER RIDGE DOES INDEED BUILD IN AND
PCPN/CLOUDS ARE MINIMAL...TEMPS BY THE WEEKEND COULD CLIMB WELL
INTO THE 90S SIMILAR TO THOSE EXPERIENCED BY SERN NEBR THIS AFTN.

AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THRU 21/18Z

STATIONARY FRONT EXTDG ACROSS SERN SD SWWD TO LOW PRES SRN PNHDL NE
WILL BE FOCUS FOR ADDITIONAL TSRA CHANCES...MOSTLY FOR KOFK AND KOMA
ON NOSE OF INCREASING LLVL JET. EXPECT TSRA WILL RE-DEVELOP TWD 04Z
ALONG POOLING MOIST/INSTABILITY AXIS INVOF THE SD/NEB BORDER. A FEW
STORMS MAY CONTAIN LARGE HAIL/DAMAGING WINDS PARTICULARLY INVOF KOFK
BTW 05Z-08Z. CONFIDENCE IS MED/HIGH CONCERNING STORM DEVELOPMENT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

POLLACK
Hazardous weather outlook, Jul 20, 4:36 PM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
536 PM CDT SUN JUL 20 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
536 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS ARE LIKELY TO ARRIVE FROM THE WESTERN PLAINS TONIGHT AS
AN UPPER DISTURBANCE CROSSES THE AREA. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE ALONG AND NORTH OF A WARM FRONT EXTENDING
FROM FAR SOUTHWEST IOWA INTO NORTH CENTRAL NEBRASKA. THE GREATEST
HAZARD WILL BE FOR A LINE OF STORMS WITH STRONG DAMAGING WINDS...
BUT LARGE HAIL AND HEAVY RAIN WILL ALSO BE POSSIBLE.

SOME THUNDERSTORMS MAY LINGER INTO MONDAY MORNING...BUT THESE WILL
PROBABLY BE WEAKER. STRONG THUNDERSTORMS MAY DEVELOP LATE MONDAY
AFTERNOON AFTER DAYTIME HEATING CREATES GREATER INSTABILITY. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. THE BEST
FOCUS FOR THUNDERSTORM ACTIVITY WILL CONTINUE TO BE ALONG AND
NORTH OF A SURFACE FRONT...WHICH IS FORECAST TO MOVE SOUTH INTO
FAR SOUTHERN NEBRASKA AND NORTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

STRONG THUNDERSTORMS MAY PERSIST INTO MONDAY NIGHT ACROSS
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THERE WILL BE A SLIGHT CHANCE
FOR THUNDERSTORMS ON TUESDAY INTO WEDNESDAY...AND A BETTER CHANCE
WEDNESDAY NIGHT INTO THURSDAY. SEVERE STORMS ARE POSSIBLE...MAINLY
LATE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...
MAINLY OVER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA.

POLLACK

In the hours before

Local storm report, Jul 20, 10:57 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1157 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     ORCHARD                 42.34N 98.24W
07/20/2008                   ANTELOPE           NE   LAW ENFORCEMENT

            SOME TREE LIMBS DOWN. WIND ESTIMATED UP TO 60 MPH.

&&

MILLER
Local storm report, Jul 20, 11:10 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1210 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     TSTM WND GST     NELIGH                  42.13N 98.03W
07/21/2008  E75 MPH          ANTELOPE           NE   LAW ENFORCEMENT

            WINDS ESTIMATED AT GREATER THAN 75 MPH AT NELIGH.

&&

MILLER
Local storm report, Jul 20, 11:35 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1235 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     TSTM WND DMG     PIERCE                  42.20N 97.53W
07/21/2008                   PIERCE             NE   LAW ENFORCEMENT

            POWER LINES DOWN ALONG WITH SOME TREE LIMBS.

&&

MILLER
Local storm report, Jul 21, 12:02 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
102 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     OAKDALE                 42.07N 97.97W
07/21/2008                   ANTELOPE           NE   TRAINED SPOTTER

            LIMBS DOWN UP TO 4 INCHES IN DIAMETER. STORAGE BUILDING
            AT LUMBER YARD PARTIALLY COLLAPSED. WINDS ESTIMATED 60 TO
            70 MPH. TIME ESTIMATED.

&&

MILLER

The radar

The Omaha radar (KOAX), 100 km away, was scanning. The volume nearest the first event began at 06:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monona

When
July 21, 12:09 AM CST
Where
Monona County, 4.59 mi ENE of Albaton
Measured
64 kt (74 mph) measured gust
Reported by
Public
Coordinates
42.210, -96.220

Thunderstorm wind gusts were measured at 74 mph by wind equipment just south of Sloan. The winds did some tree damage in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104536.